Bulletin of Symbolic Logic

Reverse mathematics and $\Pi_{2}^{1}$ comprehension

Carl Mummert and Stephen G. Simpson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We initiate the reverse mathematics of general topology. We show that a certain metrization theorem is equivalent to $\Pi_{2}^{1}$ comprehension. An MF space is defined to be a topological space of the form MF($P$) with the topology generated by {$N_p \,| \,p \in P$}. Here $P$ is a poset, MF($P$) is the set of maximal filters on $P$, and $N_p =${$F \in \rm{MF}(P)| p \in F$}. If the poset $P$ is countable, the space MF($P$) is said to be countably based. The class of countably based MF spaces can be defined and discussed within the subsystem $\mathsf{ACA}_0$ of second order arithmetic. One can prove within $\mathsf{ACA}_0$ that every complete separable metric space is homeomorphic to a countably based MF space which is regular. We show that the converse statement, "every countably based MF space which is regular is homeomorphic to a complete separable metric space," is equivalent to $\Pi_{2}^{1}-\mathsf{CA}_0$ The equivalence is proved in the weaker system $\Pi_{1}^{1}-\mathsf{CA}_0$. This is the first example of a theorem of core mathematics which is provable in second order arithmetic and implies $\Pi_{2}^{1}$ comprehension.

Article information

Source
Bull. Symbolic Logic, Volume 11, Issue 4 (2005), 526-533.

Dates
First available in Project Euclid: 26 October 2005

Permanent link to this document
https://projecteuclid.org/euclid.bsl/1130335208

Digital Object Identifier
doi:10.2178/bsl/1130335208

Mathematical Reviews number (MathSciNet)
MR2198712

Zentralblatt MATH identifier
1106.03050

Citation

Mummert, Carl; Simpson, Stephen G. Reverse mathematics and $\Pi_{2}^{1}$ comprehension. Bull. Symbolic Logic 11 (2005), no. 4, 526--533. doi:10.2178/bsl/1130335208. https://projecteuclid.org/euclid.bsl/1130335208


Export citation